Alert archive / Illinois / Flash Flood Warnings in 2023

Flash Flood Warning 14, NWS Lincoln, IL

July 1, 2023Clark County, Crawford County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jul 1, 2023, 6:13 PM CDT for Clark County, Crawford County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2023, 6:13 PM CDT (23:13 UTC)
Expired
Jul 1, 2023, 9:15 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Clark County, IL, Crawford County, IL

The radar

The Evansville,IN radar (KVWX), 106 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

566 
WGUS53 KILX 012313
FFWILX
ILC023-033-020215-
/O.NEW.KILX.FF.W.0014.230701T2313Z-230702T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
613 PM CDT Sat Jul 1 2023

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Southeastern Clark County in east central Illinois...
  Northeastern Crawford County in east central Illinois...

* Until 915 PM CDT.

* At 612 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hutsonville, West Union, Annapolis, Eaton, York, Darwin, Orange 
  and West York.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3926 8785 3942 8753 3935 8753 3934 8758
      3931 8762 3930 8760 3928 8761 3925 8759
      3925 8757 3921 8758 3917 8764 3915 8763
      3914 8766 3912 8763 3911 8765 3910 8762
      3909 8762 3908 8759 3908 8785

FLASH FLOOD...RADAR INDICATED

$$

37
2 follow-up statements
184 
WGUS73 KILX 020126
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
826 PM CDT Sat Jul 1 2023

ILC023-033-020215-
/O.CON.KILX.FF.W.0014.000000T0000Z-230702T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark IL-Crawford IL-
826 PM CDT Sat Jul 1 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT THIS 
EVENING FOR SOUTHEASTERN CLARK AND NORTHEASTERN CRAWFORD COUNTIES...

At 826 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Hutsonville, West Union, Annapolis, Eaton, York, Darwin, Orange 
  and West York.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3926 8785 3942 8753 3935 8753 3934 8758
      3931 8762 3930 8760 3928 8761 3925 8759
      3925 8757 3921 8758 3917 8764 3915 8763
      3914 8766 3912 8763 3911 8765 3910 8762
      3909 8762 3908 8759 3908 8785

FLASH FLOOD...RADAR INDICATED

$$

37
495 
WGUS73 KILX 020210
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
910 PM CDT Sat Jul 1 2023

ILC023-033-020220-
/O.EXP.KILX.FF.W.0014.000000T0000Z-230702T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark IL-Crawford IL-
910 PM CDT Sat Jul 1 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 915 PM CDT THIS EVENING FOR 
SOUTHEASTERN CLARK AND NORTHEASTERN CRAWFORD COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3926 8785 3942 8753 3935 8753 3934 8758
      3931 8762 3930 8760 3926 8760 3925 8757
      3923 8758 3921 8758 3916 8764 3915 8763
      3914 8766 3912 8763 3911 8765 3910 8762
      3908 8761 3908 8785

$$

Geelhart

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 3:33 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 1, 3:33 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
333 PM CDT Sat Jul 1 2023

.SYNOPSIS...
Issued at 245 PM CDT Sat Jul 1 2023

A few rounds of showers and thunderstorms will be likely from
this afternoon through sunset Sunday evening. There is a chance of
strong to severe storms late this afternoon into mid evening
mainly south of I-72, with damaging winds, hail and isolated
tornadoes possible along with locally heavy rains. Quieter
weather is expected over the area later Sunday evening into
Tuesday morning. Lows overnight will be 65 to 70 degrees. Highs
Sunday will be in the upper 70s and lower 80s over central IL.

&&

.SHORT TERM... (Through Sunday Night)
Issued at 300 PM CDT Sat Jul 1 2023

Mid afternoon surface map shows 1007 mb low pressure near St Louis
with hot/humid air over sw IL ahead of feature with temps in low
to mid 90s and dewpoints in the 70s. Heat indices were 100-110F
over southern IL with heat indices around 100 from highway 50
south. Air mass getting moderately unstable over southern IL with
MLCapes of 1500-3000 j/kg from Springfield to Robinson south while
MUCapes were 3000-5000 j/kg, highest in southern IL south of CWA.
SPC issued a severe thunderstorm watch from noon to 9 pm just
south of our CWA with strong to severe storms over sw IL and
southeast MO racing ne at 55-65 mph. SPC day1 outlook has enhanced
risk of severe storms over southeast CWA, south of Taylorville to
Paris line with slight risk about as far north as I-72. Areas
south of I-70 have up to 5% risk of tornadoes and 10% probability
of 65 kts/75 mph wind gusts or stronger. Also 15% or greater risk
of large hail. Severe cells will likely move ne quickly across se
half of CWA between 4-9 pm and will need to monitor closely. Heavy
rains also a threat with PW values 1.8-2 inches and possibly
rising above 2 inches in southeast I L by early evening.

After strong to severe storms pass out of CWA after dusk, still
expect good chances of showers and isolated thunderstorms rest of
tonight into Sunday as upper level low/trof moves into central IL
by midday Sunday. SPC day2 update has shifted marginal to slight
risk of severe storms Sunday afternoon se of Lawrence county IL. A
few strong cells still possible near the Wabash river valley
Sunday afternoon with gusty winds and possible hail. Cooler highs
Sunday in the upper 70s/lower 80s in central IL with Lawrenceville
near 85F with a fair amount of cloud cover through the day Sunday.
Surface trof to shift se thru central IL on Sunday and thru se IL
by mid Sunday evening with winds shifting north to NW behind it
and diminishing chances of showers after its passage. Lows Sunday
night in the low to mid 60s.

07

.LONG TERM...  (Monday through Next Saturday)
Issued at 330 PM CDT Sat Jul 1 2023

Weak high pressure ridge near IL on Monday brings quieter wx with
return of more sunshine. Isolated instability showers and possible
thunderstorm Monday afternoon as dewpoints in the mid to upper
60s. More sunshine to help temps warm back up to seasonable levels
in the mid to upper 80s. Dry weather expected across area after
sunset Monday night with lows in the mid to upper 60s. Isolated
showers and thunderstorms possible Tue afternoon until sunset Tue
evening and probably a bit more coverage than Monday afternoon
especially sw CWA as air mass gets more unstable with dewpoints in
the upper 60s to near 70F and highs near 90.

A northern stream short wave trof to dig into the northern plains
Wed, driving a cold front se toward nw IL by sunset Wed. Will see
increasing chances of showers and thunderstorms from nw to se
during the day Wed as cold front approaches. We have 50-60% chance
of showers/thunderstorms Wed afternoon (highest IL river valley on
Wed afternoon) and Wed night. SPC does not have IL in an outlook
for Wed afternoon/evening but will need to monitor this as it gets
closer. Very warm and humid again on Wed with highs in the upper
80s/lower 90s. Best chances of showers and possible thunderstorms
shifts into east central and se IL on Thu. Chance of showers could
linger in southeast IL Thu evening, otherwise looks drier
overnight Thu night and Fri as less humid air ushers in behind the
cold front. Cooler highs in the upper 70s/lower 80s on Thu and
Fri.

07

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1255 PM CDT Sat Jul 1 2023

Isolated showers and thunderstorms through mid afternoon will
become more numerous after 21Z/4 pm over central IL as airmass
destabilizes and lifting from approaching upper level trof/trof
from central/eastern Nebraska. Strongest storms appear to stay
south of I-72 though could be gusty winds with any thunderstorms
though severe winds are trending further south in more unstable
air mass in southern/se IL. MVFR conditions will also be possible
with this convection and IFR to MVFR ceilings to set in overnight
into Sunday morning along with continued chance of showers as
upper level low/trof moves over central IL during midday Sunday.
South to SW winds around 10 kts and few gusts 15-20 kts this
afternoon to veer north to NE over PIA and BMI overnight into
Sunday morning while becoming west to WNW along I-72 airports.

07

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 1, 3:18 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
318 PM CDT Sat Jul 1 2023

ILZ052-054-056-057-061>063-066>068-071>073-021100-
Christian-Moultrie-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
318 PM CDT Sat Jul 1 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Severe thunderstorms are expected to move across the area this
evening. These storms will have a threat of damaging wind gusts of
60 to 80 mph, as well as isolated large hail over 1 inch diameter.
Isolated tornadoes and localized flash flooding are possible as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms are expected again Sunday. These storms are
not expected to be severe, but could produce gusty winds, small hail,
and localized flash flooding.

Isolated afternoon thunderstorms will be possible Monday through
Wednesday. More widespread showers and thunderstorms are possible
Thursday. However, the threat for severe weather during the work
week is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed from around 5 to 9 PM.

Expected storm motion is toward the east around 45 mph.

ILZ027>031-036>038-040>051-053-055-021100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Macon-Douglas-
318 PM CDT Sat Jul 1 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Strong to severe thunderstorms are expected to move across the area
this evening. These storms will have a threat of damaging wind gusts
over 60 mph, as well as isolated large hail over 1 inch diameter.
Localized flash flooding is possible as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms are expected again Sunday. These storms are
not expected to be severe, but could produce gusty winds, small hail,
and localized flash flooding.

Isolated afternoon thunderstorms will be possible Monday through
Wednesday. More widespread showers and thunderstorms are possible
Thursday. However, the threat for severe weather during the work
week is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from around 5 to 9 PM.

Expected storm motion is toward the east around 40 mph.

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 10:57 PM CDTSpecial Weather StatementILXColes, Cumberland33 min
Jun 30, 11:18 PM CDTSevere Thunderstorm WarningILXClark, Coles, Cumberland, Edgar42 min
Jul 1, 12:01 AM CDTSpecial Weather StatementILXMorgan, Scott59 min
Jul 1, 12:58 AM CDTSpecial Weather StatementILXSangamon47 min
Jul 1, 1:12 AM CDTSpecial Weather StatementILXSangamon33 min
Jul 1, 1:43 AM CDTSpecial Weather StatementILXCass47 min
Jul 1, 2:06 AM CDTSpecial Weather StatementILXChristian24 min
Jul 1, 2:20 AM CDTSpecial Weather StatementILXMenard25 min
Jul 1, 3:05 AM CDTSevere Thunderstorm WarningILXCass, Morgan, Schuyler25 min
Jul 1, 3:29 AM CDTSpecial Weather StatementILXCass, Schuyler31 min
Jul 1, 3:55 AM CDTAreal Flood AdvisoryILXCass, Mason, Menard, Morgan, Sangamon, Schuyler and 1 more2 hr
Jul 1, 3:59 AM CDTSpecial Weather StatementILXClark16 min
Jul 1, 6:26 AM CDTAreal Flood AdvisoryILXClark, Crawford, Cumberland, Jasper3 hr
Jul 1, 5:36 PM CDTSevere Thunderstorm WarningILXClark, Crawford24 min
Jul 1, 5:55 PM CDTSevere Thunderstorm WarningILXClark, Crawford40 min
Jul 1, 6:06 PM CDTSevere Thunderstorm Warning Considerable damage threatILXLawrence, Richland39 min

Nearby

Flash Flood Warnings in Illinois, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.